CSN Login
Members Online: 22

teeth pain after chemo

lilbabe
Posts: 1
Joined: Mar 2001

I have been off chemo for my ovarain cancer for about 6 months now...Since then I have had major pains in my teeth off and on (bad enough to rush to my dentist and be put on vicodin)..they find nothing wrong in there...has anyone here ever had such problems?? or close to it?? Id appreciate some help here...thank you!!!

gdpawel's picture
gdpawel
Posts: 549
Joined: May 2001

Neuropathy, a problem that sometimes occurs with chemotherapy treatment. It is damage to the nerves. It can occur from some chemotherapy drugs used in conventional cancer treatment.

There are three major goups of nerves in the human body, the peripheral nerves that carry information to and from the limbs, the nerves that supply the bowels and other internal organs, and the nerves of the head which connect to the ears, eyes, taste buds, etc. Nerves in any or all of these major groups can be affected by certain chemotherapy drugs.

Nerves are vulnerable to many kinds of damage. They can be damaged by certain cancers. This may be caused by the cancer cells producing a particular kind of biological agent that interferes with the function of the nerves. Sometimes, they can be damged by drugs used in chemotherapy treatment. The chemotherapy drugs that most likely cause nerve damage are the vinca alkaloids(vincristine, vindesine and vinblastine), platinum drugs(cisplatinum, carboplatinum) and the taxanes(taxol, taxotere). These drugs have the potential of interfering with nerve function.

You may notice symptoms in different areas of your body depending on which groups of nerves are affected. Symptoms in the hands and feet happen when peripheral nerve damage happens and are not rare with vinca alkaloids. The first sign of nerve damage is usually a feeling of tingling and numbness like what you experience when your foot goes to sleep after you've been sitting for a long time in an uncomfortable position. If the problem progresses further, it often produces weakness of the muscles, resulting in loss of strength at the wrist or the ankle. You will notice difficulty in doing up buttons and picking up coins. You may notice that you will tend to trip while walking up stairs or dragging your feet and tend to have a wide-based gait. In severe cases, the weakness may be so severe that you will need a wheelchair.

When the nerves in the bowel are affected, constipation is the earliest sign. In a few people, the abdomen becomes bloated with a distended bowel that is basically paralyzed. Some of the nerves in the head can also be affected. Platinum drugs can affect the auditory nerve and cause loss of hearing and tinnitus(ringing in the ears). Vision can very occasionally be affected.

A lot depends on how quickly your cancer treatment can be stopped. Sometimes the need for treatment is more urgent then the residual nerve damage. Sometimes, the balance between benefit from the drug and the side effect of nerve damage is more finely balanced.

Once treatment has been stopped, recovery is usually slow. It may take months to get even partial improvement and often there will be some residual impairment, either a motor weakness or a sensory numbness or both. Recovery is slower in the feet and legs than in the hands and arms.

There is no specific treatment that enhances nerve recovery. There are no drugs that will directly stimulate nerve regeneration or recovery. If you have severe and prolonged pain, then the pain may require narcotics often combined with antidepressants. In some cases, certain types of anticonvulsants would be helpful. Treatment options are subjects that you should discuss with your doctor, so you have accurate expectations of potential benefits and side effects.

AngieM
Posts: 5
Joined: Apr 2003

I haven't experienced this, but as a dental assistant, I may be able to offer some advice. If you vomited alot during chemo, the acid from your stomach will eat away at the enamel (We can diagnois buliemia the same way). It can be due to a change in hormone levels due to hysterectomy, and also in the saliva or nerves as previously reported. Also, if you experienced dry mouth, this can cause an increase in cavities and gum disease. Try using toothpaste for sensitivity. This will help protect areas where enamel is thin or missing, but you must use this constantly for 2 months to begin seeing results. Until problem is under control, ask your dentist about 3 month recal visits to get your teeth/gums back in shape. Consult a periodontist about regular visits for gum disease. There are many therapies they can use to help. Ask about using prevident 5000, a prescription toothpaste with a higher amount of flouride. Home flouride treatments may also work.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network